Alert archive / New York / Special Weather Statements in 2014
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 21, 2014, 12:28 PM EDT for Lewis County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2014, 12:28 PM EDT (16:28 UTC)
- Expired
- Aug 21, 2014, 1:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 45 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
703
WWUS81 KBUF 211628
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1228 PM EDT THU AUG 21 2014
NYZ007-008-211730-
JEFFERSON NY-LEWIS NY-
1228 PM EDT THU AUG 21 2014
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
CARTHAGE...AND MOVING NORTHEAST AT 10 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4416 7530 4415 7528 4394 7567 4410 7587
4433 7567
$$
SJW/WOODWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 21, 11:03 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 21, 11:03 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1103 AM EDT THU AUG 21 2014 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL BRING CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING...ESPECIALLY ACROSS THE EASTERN LAKE ONTARIO REGION WHERE A STATIONARY FRONT LIES. A FEW SHOWERS OR A THUNDERSTORM WILL LINGER INTO FRIDAY AND SATURDAY...BUT MUCH OF THE TIME WILL BE RAIN FREE WITH SEASONABLE TEMPERATURES. AN AREA OF HIGH PRESSURE WILL BRING DRY CONDITIONS ON SUNDAY WITH MOSTLY SUNNY SKIES. && .NEAR TERM /THROUGH TONIGHT/... LATE THIS MORNING WATER VAPOR IMAGERY DISPLAYS A CLOSED UPPER LEVEL LOW NEAR LAKE HURON/GEORGIAN BAY. A WEAK SURFACE LOW IS REFLECTED AT THE SURFACE BETWEEN GEORGIAN BAY AND THE EASTERN GREAT LAKES. AN ILL DEFINED STATIONARY FRONT LIES ACROSS WESTERN AND NORTH CENTRAL NEW YORK. A MOISTURE RICH BOUNDARY LAYER...COMBINED WITH DAYTIME HEATING IS PRODUCING A THIN LAYER OF DIURNAL CUMULUS CLOUDS ACROSS WESTERN NEW YORK LATE THIS MORNING. EXPECT THESE TO LIFT SOME AND SCATTER OUT AS WE CONTINUE TO HEAT UP THIS AFTERNOON...WITH MORE CLOUDS HANGING ON INLAND FROM THE LAKES. REGIONAL RADARS SHOWING WHAT IS LEFT OF LINE OF SHOWERS MOVING EAST THROUGH THE EASTERN LAKE ONTARIO REGION LATE THIS MORNING. THIS ACTIVITY. FOR THE REST OF TODAY IN THE PRESENCE OF THE UPPER LEVEL LOW...AND BOUNDARY LAYER CONVERGENT CIRCULATION AROUND THE SURFACE LOW SCATTERED SHOWERS AND DAYTIME INSTABILITY THUNDERSTORMS WILL FORM. ACTIVITY WILL BE MOST PROMINENT ACROSS THE NORTHERN FINGER LAKES AND EASTERN LAKE ONTARIO REGION WHICH WILL LIE CLOSER TO THE WEAK STATIONARY FRONT AS WELL AS DEEPER MOISTURE. ACROSS WNY SCATTERED ACTIVITY WILL BE MOST LIKELY THROUGH THE AFTERNOON HOURS WHEN WEAK SURFACE INSTABILITY WILL BE GREATEST...ALTHOUGH MANY AREAS WEST OF THE FINGER LAKES REGION WILL LIKELY REMAIN RAIN FREE TODAY. LATER THIS AFTERNOON A WEDGE OF DRIER AIR IN THE 850-500 HPA LAYER WILL LIKELY DIMINISH ANY CONVECTIVE SHOWER CHANCES ACROSS FAR WNY. THEN AS THIS DRIER LAYER PUSHES EASTWARD IN COMBINATION WITH THE LOSS OF DAYTIME INSTABILITY AND WEAKENING OF THE UPPER LEVEL LOW...SHOWERS AND ANY REMAINING THUNDERSTORMS WILL END FROM WEST TO EAST THROUGH THE EARLY OVERNIGHT HOURS. AS THE SURFACE LOW WEAKENS TONIGHT OVER THE REGION AND SURFACE WINDS GO LIGHT AND VARIABLE...LINGERING LOW LEVEL MOISTURE WILL BRING PATCHY FOG ACROSS THE REGION. FOG AND LOW CLOUDS WILL LIKELY BE THICKEST ACROSS THE VALLEYS AND HILLS OF SW NYS. AIR TEMPERATURES WILL BE SEASONABLE TODAY WITH AFTERNOON TEMPERATURES SOUTH OF LAKE ONTARIO SIMILAR TO YESTERDAY...WITH HIGHS IN THE MID 70S TO AROUND 80. THE COOLEST 24-HR CHANGE TO THE AFTERNOON TEMPERATURES WILL BE ACROSS THE NORTH COUNTRY WHERE TODAY WILL START CLOUDY AS OPPOSED TO YESTERDAY WHEN SOME SUNSHINE STARTED THE DAY. TONIGHT LOWS WILL RANGE THROUGH THE LOW TO MID 60S WITH A CONTINUED MUGGINESS FEEL TO THE AIR...ESPECIALLY IN AREAS WHERE FOG FORMS. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... THE PERIOD WILL START OFF WITH AN UPPER LEVEL TROUGH ACROSS NEW ENGLAND...BUT THIS WILL GRADUALLY BREAK DOWN AS AN UPPER LEVEL RIDGE DEVELOPS. THERE WILL BE MODEST INSTABILITY ON FRIDAY...NAM FORECAST SOUNDINGS SHOWING THIN AND NARROW CAPE OF AROUND 500 J/KG. IT IS DIFFICULT TO FIND ANY CLEARLY DEFINED SYNOPTIC TRIGGERS FOR CONVECTION...BUT THERE DOES APPEAR TO BE SUBTLE AREA WITH SURFACE CONVERGENCE EAST OF GENESEE VALLEY. NAM/SREF/RGEM/GFS CONSENSUS QPF ALSO KEYS ON THIS REGION...BUT EXPECT COVERAGE TO BE SPARSE SUPPORTING JUST CHANCE POPS. OTHERWISE...A DEVELOPING NE FLOW OFF LAKE ONTARIO MAY HELP SHADOW THE NIAGARA FRONTIER FRIDAY AFTERNOON. AREAL COVERAGE SHOULD DIMINISH WITH THE LOSS OF DAYTIME HEATING...BUT A FEW SHOWERS MAY LINGER THROUGH FRIDAY NIGHT. STRONGER CELLS WILL PROBABLY HAVE LIGHTNING...BUT THUNDERSTORMS SHOULD BE FAIRLY SPARSE IN COVERAGE. THE UPPER LEVEL RIDGE WILL BUILD INTO THE NORTH COUNTRY ON SATURDAY BEFORE SPREADING ACROSS THE ENTIRE REGION ON SUNDAY. THERE MAY BE A FEW DIURNAL SHOWERS SATURDAY...BUT THESE SHOULD END QUICKLY SATURDAY NIGHT WITH DRY WEATHER FOR THE REMAINDER OF THE WEEKEND. TEMPERATURES WILL BE RATHER SEASONABLE...WITH DAYTIME HIGHS AVERAGING IN THE MID TO UPPER 70S FRIDAY AND SATURDAY. SUNDAY SHOULD BE A TAD WARMER WITH A BIT MORE SUNSHINE ALLOWING A FEW SPOTS TO REACH 80 DEGREES. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... UPPER LEVEL RIDGING WILL SUPPORT SURFACE HIGH PRESSURE WHICH SHOULD INFLUENCE OUR WEATHER WELL INTO NEXT WEEK. THE RIDGE SHOULD START TO BREAK DOWN BY MID-WEEK...BUT EVEN AS IT DOES THERE IS ONLY A SMALL CHANCE OF SHOWERS THROUGH MID-WEEK. THIS SHOULD RESULT IN A NICE STRETCH OF WEATHER FOR OUR REGION...WITH MAINLY DRY WEATHER AND AMPLE SUNSHINE. MEANWHILE TEMPERATURES SHOULD BE A BIT ABOVE NORMAL...WITH HIGHS IN THE UPPER 70S TO LOWER 80S. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... AT 15Z A COMBINATION OF MVFR/VFR FLIGHT CONDITIONS WERE FOUND ACROSS THE REGION. A MOISTURE RICH BOUNDARY LAYER...COMBINED WITH SOME DAYTIME HEATING IS ALREADY PRODUCING A THIN LAYER OF MAINLY MVFR CIGS ACROSS WESTERN NEW YORK LATE THIS MORNING. EXPECT THESE TO LIFT SOME AND SCATTER OUT AS WE CONTINUE TO HEAT UP THIS AFTERNOON...WITH MORE CLOUDS HANGING ON INLAND FROM THE LAKES. SCATTERED SHOWERS WILL THEN BE POSSIBLE THROUGH THIS AFTERNOON DUE TO PLENTY OF AVAILABLE LOW LEVEL MOISTURE IN COMBINATION WITH DAYTIME HEATING. A THUNDERSTORM WILL ALSO BE POSSIBLE ACROSS THE NORTH COUNTRY. WITH THE ACTIVITY BEING SCATTERED IN NATURE WILL CONTINUE WITH VCSH FOR ALL TAF SITES...WITH SHOWER ACTIVITY MOST LIKELY ACROSS THE NORTHERN FINGER LAKES REGION AND NORTH COUNTRY. MUCH OF THE PRECIPITATION WILL COME TO AN END OVER THE LAST 12 HOURS OF THE TAF CYCLE...WITH THE REGION BECOMING MOSTLY DRY THROUGH THE OVERNIGHT TIME PERIOD. AS WINDS GO LIGHT AND VARIABLE OVERNIGHT SOME PATCHY TO AREAS OF FOG ARE LIKELY WITH MVFR/IFR FLIGHT CONDITIONS DEVELOPING ACROSS ALL TAF SITES. THE EXTENT OF MVFR/IFR VISIBILITY VERSUS MVFR/IFR CIGS WILL BE DEPENDENT ON HOW MUCH CLEARING IS SEEN EARLIER IN THE OVERNIGHT. OUTLOOK... FRIDAY AND SATURDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. SUNDAY AND MONDAY...MAINLY VFR. && .MARINE... BROAD LOW PRESSURE OVER LAKE HURON WILL DRIFT EASTWARD TOWARDS LAKE ONTARIO THIS AFTERNOON...AND THEN DISSIPATE TONIGHT OVER THE LOWER LAKES REGION. OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING AS THIS LOW TRACKS EASTWARD...OTHERWISE A RELATIVELY FLAT PRESSURE GRADIENT WILL REMAIN IN PLACE AND PROMOTE MINIMAL WINDS AND WAVES RIGHT THROUGH THE END OF THE WEEK. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JM/THOMAS NEAR TERM...JM/THOMAS SHORT TERM...APFFEL LONG TERM...APFFEL/RSH AVIATION...JM/THOMAS MARINE...JM/THOMAS
Hazardous weather outlook, Aug 21, 4:45 AM EDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 445 AM EDT THU AUG 21 2014 NYZ001>008-010>014-019>021-085-220845- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 445 AM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-220845- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 445 AM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 21, 12:28 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1228 PM EDT THU AUG 21 2014
NYZ007-008-211730-
JEFFERSON NY-LEWIS NY-
1228 PM EDT THU AUG 21 2014
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
CARTHAGE...AND MOVING NORTHEAST AT 10 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4416 7530 4415 7528 4394 7567 4410 7587
4433 7567
SJW/WOODThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:21 PM EDT | Special Weather Statement | BUF | Cayuga | 54 min |
| Aug 21, 4:07 PM EDT | Special Weather Statement | BUF | Monroe | 53 min |
| Aug 21, 4:29 PM EDT | Special Weather Statement | BUF | Oswego | 46 min |
| Aug 21, 5:04 PM EDT | Special Weather Statement | BUF | Ontario | 56 min |
| Aug 21, 5:21 PM EDT | Special Weather Statement | BUF | Oswego | 39 min |
| Aug 21, 6:16 PM EDT | Special Weather Statement | BUF | Oswego | 44 min |
| Aug 21, 7:03 PM EDT | Special Weather Statement | BUF | Oswego | 57 min |
Nearby
Special Weather Statements in New York, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.